Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2020, 7:49 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 7:49 PM MST (02:49 UTC)
- Expired
- Jul 21, 2020, 8:15 PM MST
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4148 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WUUS55 KPSR 220249 SVRPSR AZC013-021-220315- /O.NEW.KPSR.SV.W.0005.200722T0249Z-200722T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 749 PM MST Tue Jul 21 2020 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 815 PM MST. * At 749 PM MST, a severe thunderstorm was located over Freeman, or 24 miles southeast of Gila Bend, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Freeman and Big Horn. * This includes the following highways... AZ Interstate 8 between mile markers 137 and 162. AZ Route 347 between mile markers 161 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3269 11227 3282 11242 3304 11226 3282 11193 TIME...MOT...LOC 0249Z 223DEG 18KT 3281 11229 HAIL...<.75IN WIND...60MPH $$ AD
2 follow-up statements
841 WWUS55 KPSR 220258 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 758 PM MST Tue Jul 21 2020 AZC013-021-220315- /O.CON.KPSR.SV.W.0005.000000T0000Z-200722T0315Z/ Maricopa AZ-Pinal AZ- 758 PM MST Tue Jul 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR MARICOPA AND PINAL COUNTIES... At 757 PM MST, a severe thunderstorm was located over Freeman, or 25 miles east of Gila Bend, moving northeast at 20 mph. This storm will impact Interstate 8 between Gila Bend and Casa Grande. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Freeman and Big Horn. This includes the following highways... AZ Interstate 8 between mile markers 137 and 162. AZ Route 347 between mile markers 161 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3269 11227 3282 11242 3304 11226 3282 11193 TIME...MOT...LOC 0257Z 223DEG 18KT 3283 11226 HAIL...<.75IN WIND...60MPH $$ AD
926
WWUS55 KPSR 220311
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
811 PM MST Tue Jul 21 2020
AZC013-021-220321-
/O.EXP.KPSR.SV.W.0005.000000T0000Z-200722T0315Z/
Maricopa AZ-Pinal AZ-
811 PM MST Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 815 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3269 11227 3282 11242 3304 11226 3282 11193
TIME...MOT...LOC 0311Z 223DEG 18KT 3288 11221
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:55 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 21, 4:55 PM MST, 2 hours 54 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 455 PM MST Tue Jul 21 2020 .UPDATE...Updated aviation discussion. && .SYNOPSIS... Thunderstorm chances today will mainly be limited to the higher terrain of Arizona. Much better chances for showers and thunderstorms is expected mid to late week. Temperatures will trend down to normal...even dipping below normal over south- central Arizona during the latter part of the week. && .DISCUSSION... Radar this afternoon showed a band of virga/sprinkles east of the Phoenix metro progressing toward the north and east. This morning's 21/12Z PHX sounding showed dry sub-cloud conditions with a dew point depression over 40 degrees. These dry lower atmospheric conditions have allowed for this band of precip to mostly evaporate before reaching the ground. We'll continue to see this narrow band dissipate as it continues to push north and east. Over Phoenix and areas to the west, GOES West visible satellite imagery shows mostly clear skies. We'll see temperatures top out around 106-111 degrees across the lower deserts this afternoon. Convection for this afternoon/evening looks to remain confined to the higher terrain of southern Gila County. GOES West satellite imagery this afternoon showed an outflow boundary beginning to push into southern Gila County from the northeast. Could see some isolated showers/thunderstorms develop along this boundary but the overall instability looks to remain limited. A short wave centered near the NorCal coast deepens in response to the approach of a much larger trough to the northwest. This process leads to deepening southerly flow over our forecast area which in turn leads to a significant increase of lower level moisture into the region starting tonight but more significantly Wednesday night and Thursday. This leads to 1000-700mb mean mixing ratios of around 10 g/kg (even 12-13) over a good portion of AZ. Ensembles show PWAT values jumping Wednesday into Thursday with GEFS Plumes showing mean values around 1.6" to 1.7" by Thursday afternoon. With strong high pressure remaining centered to the east and northeast, a trough axis remains in place roughly near the West Coast. As synoptic features expand and contract, there will be fluctuations in how far west the richer moisture gets. In general, the moisture gradient looks to be over western AZ for several days. Disturbances within the southwesterly flow aloft could possibly aid storm development but timing/track/strength of any of those features that would make a difference is sketchy. It also remains to be seen how any inverted troughs will play out. Thus, trying to pick out a particular day of more active weather is difficult - especially given the conditional probabilities driven by the previous day's activity. But, at this time, Thursday and Friday looks to have best PoPs out of any of the days. The highest PoPs look to remain east of the Phoenix area during the Thursday and Friday timeframe, but Phoenix will have a shot at potentially seeing some isolated showers/thunderstorms as well with forecast PoPs around 20-25 percent for the metro during this time. Uncertainty remains around thunderstorm potential late week into early next week as guidance suggests PWAT values will drop some for the weekend. Current forecast keeps PoPs elevated over southern Gila County during this time. Otherwise, a downtrend in temperatures is expected through this weekend with temperatures falling below seasonal normals. && .AVIATION...Updated at 2355Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Southerly flow aloft will continue to spread variable amounts of mid and high cloud into the Phoenix area later this afternoon and through the evening; most bases will be aoa 14k feet with SCT-BKN conditions. FEW-SCT decks down to around 11k feet. Convection will continue to stay over higher terrain and well off to the east of the TAF sites. During the day Wednesday, flow aloft becomes more westerly, pushing clouds and any storm chances further off to the east and as such mid decks to be mainly on the FEW side by Wed afternoon. Winds this afternoon and evening to favor the west but there will be some variability as weak outflow works into the area from the east. Winds likely to swing back towards the southeast or east after 08z, and then they will return to the west by 20z Wed with sustained speeds generally 10kt or less. Southeast California/Southwest Arizona including KIPL and KBLH: Skies should continue to be generally clear over the western deserts, and at the TAF sites, over the next 24 hours as southwest flow aloft continues to dominate. Look for winds favor the southeast next 24 hours at KIPL with speeds 8-12kt for the most part. Winds favor the south at KBLH mostly 12kt or less through Wed morning; they will pick up during the afternoon as sustained south wind reaches around 15kt and occasional gusts could exceed 20kt. && .FIRE WEATHER... Friday through Tuesday: A period of more active Monsoon conditions is anticipated during this time frame - primarily over south-central AZ (storm chances remain east of the Lower Colorado River Valley). Minimum humidity values will generally be 20-30% over the lower elevations of south- central and southwest AZ (30-50% higher terrain) and 10-15% over SE CA. Max RH values will range from 35-55% over the lower elevations of south-central and southwest AZ (50-100% higher terrain) and 25- 50% over southeast CA. Temperatures begin to warm up near to slightly above normal by early next week. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith/AJ AVIATION...CB FIRE WEATHER...Smith/AJ
In the hours before
Special weather statement, Jul 21, 7:23 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
723 PM MST Tue Jul 21 2020
AZZ554-559-220315-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
723 PM MST Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...
At 723 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Freeman, or 28 miles southeast of Gila Bend, moving
northeast at 10 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to down to one mile will be possible with this
storm.
Locations impacted include...
Freeman and Big Horn.
This includes AZ Interstate 8 between mile markers 133 and 155.
LAT...LON 3281 11250 3304 11233 3277 11200 3276 11205
3272 11207 3272 11214 3269 11215 3268 11220
3263 11220 3261 11225
TIME...MOT...LOC 0223Z 232DEG 7KT 3273 11226
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:23 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 21, 8:13 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Jul 21, 8:18 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 31 min |
| Jul 22, 1:24 PM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 31 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.